MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION ZM-521PA; TRANSMITTER

NIHON KOHDEN CORPORATION ZM-521PA; TRANSMITTER
Model Number ZM-521PA
Medical Device Problem Codes Overheating of Device (1437); Temperature Problem (3022)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer reported that the battery contacts on the transmitter were smoking.The customer sent the device in on (b)(6) 2020 and it is currently awaiting evaluation and repair.The issue was found at setup.Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr section 803.56 when additional information becomes available.
 
Event or Problem Description
The customer reported that the battery contacts on the transmitter were smoking.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Details of complaint: the customer reported that the battery contacts on the transmitter were smoking.No harm or injury was reported.Investigation summary: the customer stated that the battery contacts looked rusty and in poor condition.The transmitter operated within specifications when the battery contacts were smoking.Nihon kohden technical support (nk ts) initiated a repair for the device.Nihon kohden repair center's (nk rc) evaluation could not duplicate the reported issue.However, the battery contacts were corroded.An exchange unit was sent to the customer.The root cause determined to be fluid intrusion (corroded battery contacts).The device was in use on a patient at the time of the incident, but no patient harm was reported.A review of the device history found that this is not a trending issue.A previous investigation identified that the incorrect insertion of the battery may cause the battery spring terminal to break the coating of the battery, leading to short circuit and eventually heating of the device.Another possible cause of the issue is improper battery insertion.It is remote or unlikely to cause patient death or life-threatening permanent impairment.This is because the maximum exterior temperature is below the minimum temperature that can cause a burn after prolonged (greater than 5 hours) skin exposure.The operator's manual provides instruction on how to properly insert the batteries on the device.Furthermore, a design change was made to prevent overheating by short circuit caused by improper insertion of batteries (ref (b)(4)).The design change has been applied to the following serial numbers: (b)(6); serial (b)(6) or later (b)(6) - serial (b)(6) or later (b)(6) - serial (b)(6) or later (b)(6) - serial (b)(6) or later a design change has been implemented to the product to prevent short circuit of the battery during battery insertion.The complaint device was manufactured prior to this change.

Brand Name
ZM-521PA
Common Device Name
TRANSMITTER
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
attn: shama mooman
1-31-4 nishiochia
shinjuku-ku, tokyo 161-8 560
JA  161-8560
Manufacturer (Section G)
NIHON KOHDEN TOMIOKA CORPORATION
attn: shama mooman
1-1 tajino
tomioka city, gunma 370-2 314
JA   370-2314
Manufacturer Contact
shama mooman
safety mgmt dept, quality mgmt
seibu bldg 2, 4th floor 1-11-2
kusunokidai tokorozawa, saitama 359-8-580
JA   359-8580
MDR Report Key10491904
Report Number8030229-2020-00502
Device Sequence Number4016426
Product Code DRT
UDI-Device Identifier04931921115084
UDI-Public4931921115084
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K043517
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/06/2023
Report Date (Section F) 09/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZM-521PA
Device Catalogue NumberZM-521PA
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date08/05/2020
Device Age54 MO
Event Location Hospital
Date Report to Manufacturer09/03/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer02/16/2023
Initial Report FDA Received Date09/03/2020
Supplement Report FDA Received Date03/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA09/03/2020